On the boundedness of Bernoulli processes

Abstract

We present a positive solution to the so-called Bernoulli Conjecture concerning the characterization of sample boundedness of Bernoulli processes. We also discuss some applications and related open problems.

Note: To view the article, click on the URL link for the DOI number.

  • [Tab1] M. Talagrand, The Generic Chaining. Upper and Lower Bounds of Stochastic Processes, New York: Springer-Verlag, 2005.
    @book{Tab1, address = {New York},
      author = {Talagrand, Michel},
      publisher = {Springer-Verlag},
      series = {Springer Mongr. Math},
      title = {The Generic Chaining. Upper and Lower Bounds of Stochastic Processes},
      year = {2005},
      }
  • [Tab2] Go to document M. Talagrand, Upper and Lower Bounds for Stochastic Processes. Modern Methods and Classical Problems, , 2014, vol. 60.
    @book{Tab2,
      author = {Talagrand, Michel},
      note = {Springer-Verlag, New York},
      series = {Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics]},
      title = {Upper and Lower Bounds for Stochastic Processes. Modern Methods and Classical Problems},
      volume = {60},
      year = {2014},
      doi = {10.1007/978-3-642-54075-2},
      }
  • [Du] R. M. Dudley, "The sizes of compact subsets of Hilbert space and continuity of Gaussian processes," J. Functional Analysis, vol. 1, pp. 290-330, 1967.
    @article{Du,
      author = {Dudley, R. M.},
      journal = {J. Functional Analysis},
      pages = {290--330},
      title = {The sizes of compact subsets of {H}ilbert space and continuity of {G}aussian processes},
      volume = {1},
      year = {1967},
      }
  • [Fe] Go to document X. Fernique, "Regularité des trajectoires des fonctions aléatoires Gaussiennes," in École d’Été de Probabilités de Saint-Flour, IV—1974, New York: Springer-Verlag, 1975, vol. 480, pp. 1-96.
    @incollection{Fe, address = {New York},
      author = {Fernique, X.},
      booktitle = {\'{E}cole d'\'{E}té de {P}robabilités de {S}aint-{F}lour, {IV}---1974},
      pages = {1--96},
      publisher = {Springer-Verlag},
      series = {Lecture Notes in Math.},
      title = {Regularité des trajectoires des fonctions aléatoires {G}aussiennes},
      volume = {480},
      year = {1975},
      doi = {10.1007/BFb0080190},
      }
  • [Ta_reg] Go to document M. Talagrand, "Regularity of gaussian processes," Acta Math., vol. 159, iss. 1-2, pp. 99-149, 1987.
    @article{Ta_reg,
      author = {Talagrand, Michel},
      journal = {Acta Math.},
      number = {1-2},
      pages = {99--149},
      title = {Regularity of gaussian processes},
      volume = {159},
      year = {1987},
      doi = {10.1007/BF02392556},
      issn = {0001-5962},
      }
  • [Ta_nomaj] Go to document M. Talagrand, "Majorizing measures without measures," Ann. Probab., vol. 29, pp. 411-417, 2001.
    @article{Ta_nomaj,
      author = {Talagrand, Michel},
      journal = {Ann. Probab.},
      pages = {411--417},
      title = {Majorizing measures without measures},
      volume = {29},
      year = {2001},
      doi = {10.1214/aop/1008956336},
      }
  • [LT] Go to document M. Ledoux and M. Talagrand, Probability in Banach Spaces. Isoperimetry and Processes, New York: Springer-Verlag, 1991, vol. 23.
    @book{LT, address = {New York},
      author = {Ledoux, Michel and Talagrand, Michel},
      pages = {xii+480},
      publisher = {Springer-Verlag},
      series = {Ergeb. Math. Grenzgeb.},
      title = {Probability in {B}anach Spaces. Isoperimetry and Processes},
      volume = {23},
      year = {1991},
      doi = {10.1007/978-3-642-20212-4},
      isbn = {3-540-52013-9},
      }
  • [BL] Go to document W. Bednorz and R. Latała, "On the suprema of Bernoulli processes," C. R. Math. Acad. Sci. Paris, vol. 351, iss. 3-4, pp. 131-134, 2013.
    @article{BL,
      author = {Bednorz, Witold and Lata{\l}a, Rafa{\l}},
      journal = {C. R. Math. Acad. Sci. Paris},
      number = {3-4},
      pages = {131--134},
      title = {On the suprema of {B}ernoulli processes},
      volume = {351},
      year = {2013},
      doi = {10.1016/j.crma.2013.02.013},
      issn = {1631-073X},
      }
  • [Ta_sim] Go to document M. Talagrand, "A simple proof of the majorizing measure theorem," Geom. Funct. Anal., vol. 2, iss. 1, pp. 118-125, 1992.
    @article{Ta_sim,
      author = {Talagrand, Michel},
      journal = {Geom. Funct. Anal.},
      number = {1},
      pages = {118--125},
      title = {A simple proof of the majorizing measure theorem},
      volume = {2},
      year = {1992},
      doi = {10.1007/BF01895708},
      issn = {1016-443X},
      }
  • [Ta_AOPgc] Go to document M. Talagrand, "Majorizing measures: the generic chaining," Ann. Probab., vol. 24, pp. 1049-1103, 1996.
    @article{Ta_AOPgc,
      author = {Talagrand, Michel},
      journal = {Ann. Probab.},
      pages = {1049--1103},
      title = {Majorizing measures: the generic chaining},
      volume = {24},
      year = {1996},
      doi = {10.1214/aop/1065725175},
      issn = {1016-443X},
      }
  • [Ta_infdiv] Go to document M. Talagrand, "Regularity of infinitely divisible processes," Ann. Probab., vol. 21, iss. 1, pp. 362-432, 1993.
    @article{Ta_infdiv,
      author = {Talagrand, Michel},
      journal = {Ann. Probab.},
      number = {1},
      pages = {362--432},
      title = {Regularity of infinitely divisible processes},
      volume = {21},
      year = {1993},
      doi = {10.1214/aop/1176989409},
      issn = {0091-1798},
      }
  • [Ta_canon] Go to document M. Talagrand, "The supremum of some canonical processes," Amer. J. Math., vol. 116, iss. 2, pp. 283-325, 1994.
    @article{Ta_canon,
      author = {Talagrand, Michel},
      journal = {Amer. J. Math.},
      number = {2},
      pages = {283--325},
      title = {The supremum of some canonical processes},
      volume = {116},
      year = {1994},
      doi = {10.2307/2374931},
      issn = {0002-9327},
      }
  • [TaGAFA] Go to document M. Talagrand, "Constructions of majorizing measures, Bernoulli processes and cotype," Geom. Funct. Anal., vol. 4, iss. 6, pp. 660-717, 1994.
    @article{TaGAFA,
      author = {Talagrand, Michel},
      journal = {Geom. Funct. Anal.},
      number = {6},
      pages = {660--717},
      title = {Constructions of majorizing measures, {B}ernoulli processes and cotype},
      volume = {4},
      year = {1994},
      doi = {10.1007/BF01896658},
      issn = {1016-443X},
      }
  • [Ta_isop] Go to document M. Talagrand, "An isoperimetric theorem on the cube and the Kintchine-Kahane inequalities," Proc. Amer. Math. Soc., vol. 104, iss. 3, pp. 905-909, 1988.
    @article{Ta_isop,
      author = {Talagrand, Michel},
      journal = {Proc. Amer. Math. Soc.},
      number = {3},
      pages = {905--909},
      title = {An isoperimetric theorem on the cube and the {K}intchine-{K}ahane inequalities},
      volume = {104},
      year = {1988},
      doi = {10.2307/2046814},
      issn = {0002-9939},
      }
  • [La] Go to document R. Latała, "On the boundedness of Bernoulli processes over thin sets," Electron. Commun. Probab., vol. 13, pp. 175-186, 2008.
    @article{La,
      author = {Lata{\l}a, Rafa{\l}},
      journal = {Electron. Commun. Probab.},
      pages = {175--186},
      title = {On the boundedness of {B}ernoulli processes over thin sets},
      volume = {13},
      year = {2008},
      doi = {10.1214/ECP.v13-1362},
      issn = {1083-589X},
      }
  • [Du2] Go to document R. M. Dudley, Uniform Central Limit Theorems, Cambridge: Cambridge Univ. Press, 1999.
    @book{Du2, address = {Cambridge},
      author = {Dudley, R. M.},
      pages = {xiv+436},
      publisher = {Cambridge Univ. Press},
      series = {Cambridge Stud. Adv. Math.},
      title = {Uniform Central Limit Theorems},
      year = {1999},
      doi = {10.1017/CBO9780511665622},
      isbn = {0-521-46102-2},
      }
  • [VW] W. van der Vaart and J. A. Wellner, Weak Convergence and Empirical Processes: With Applications to Statistics, New York: Springer-Verlag, 1996.
    @book{VW, address = {New York},
      author = {van der Vaart, W. and Wellner, J. A.},
      publisher = {Springer-Verlag},
      title = {Weak Convergence and Empirical Processes: With Applications to Statistics},
      year = {1996},
      }
  • [Le] M. Ledoux, The Concentration of Measure Phenomenom, Providence, RI: Amer. Math. Soc., 2001, vol. 89.
    @book{Le, address = {Providence, RI},
      author = {Ledoux, Michel},
      publisher = {Amer. Math. Soc.},
      series = {Mathematical Surveys and Monographs},
      title = {The Concentration of Measure Phenomenom},
      volume = {89},
      year = {2001},
      }
  • [Fe2] X. Fernique, Fonctions Aléatoires Gaussiennes, Vecteurs Aléatoires Gaussiens, Montreal, QC: Université de Montréal, Centre de Recherches Mathématiques, 1997.
    @book{Fe2, address = {Montreal, QC},
      author = {Fernique, Xavier},
      pages = {iv+217},
      publisher = {Université de Montréal, Centre de Recherches Mathématiques},
      title = {Fonctions Aléatoires Gaussiennes, Vecteurs Aléatoires Gaussiens},
      year = {1997},
      isbn = {2-921120-28-3},
      }
  • [MarP] M. B. Marcus and G. Pisier, Random Fourier Series with Applications to Harmonic Analysis, Princeton, NJ and Tokyo: Princeton Univ. Press and Univ. Tokyo Press, 1981, vol. 101.
    @book{MarP, address = {Princeton, NJ and Tokyo},
      author = {Marcus, Michael B. and Pisier, Gilles},
      pages = {v+151},
      publisher = {Princeton Univ. Press and Univ. Tokyo Press},
      series = {Ann. of Math. Stud.},
      title = {Random {F}ourier Series with Applications to Harmonic Analysis},
      volume = {101},
      year = {1981},
      isbn = {0-691-08289-8; 0-691-08292-8},
      }
  • [La1] Go to document R. Latała, "A note on the maximal inequalities for VC classes," in Advances in Stochastic Inequalities, Providence, RI: Amer. Math. Soc., 1999, vol. 234, pp. 125-134.
    @incollection{La1, address = {Providence, RI},
      author = {Lata{\l}a, Rafa{\l}},
      booktitle = {Advances in Stochastic Inequalities},
      pages = {125--134},
      publisher = {Amer. Math. Soc.},
      series = {Contemp. Math.},
      title = {A note on the maximal inequalities for {VC} classes},
      volume = {234},
      year = {1999},
      doi = {10.1090/conm/234/03450},
      }
  • [Kr] L. Krawczyk, "Maximal inequality for Gaussian vectors," Bull. Polish Acad. Sci. Math., vol. 44, iss. 2, pp. 157-160, 1996.
    @article{Kr,
      author = {Krawczyk, Leszek},
      journal = {Bull. Polish Acad. Sci. Math.},
      number = {2},
      pages = {157--160},
      title = {Maximal inequality for {G}aussian vectors},
      volume = {44},
      year = {1996},
      issn = {0239-7269},
      }
  • [Be] Go to document W. Bednorz, "A theorem on majorizing measures," Ann. Probab., vol. 34, iss. 5, pp. 1771-1781, 2006.
    @article{Be,
      author = {Bednorz, Witold},
      journal = {Ann. Probab.},
      number = {5},
      pages = {1771--1781},
      title = {A theorem on majorizing measures},
      volume = {34},
      year = {2006},
      doi = {10.1214/009117906000000241},
      issn = {0091-1798},
      }
  • [La0] Go to document R. Latała, "Sudakov minoration principle and supremum of some processes," Geom. Funct. Anal., vol. 7, iss. 5, pp. 936-953, 1997.
    @article{La0,
      author = {Lata{\l}a, R.},
      journal = {Geom. Funct. Anal.},
      number = {5},
      pages = {936--953},
      title = {Sudakov minoration principle and supremum of some processes},
      volume = {7},
      year = {1997},
      doi = {10.1007/s000390050031},
      issn = {1016-443X},
      }
  • [Ta_ECM] Go to document M. Talagrand, "Chaining and the geometry of stochastic processes," in European Congress of Mathematics, Zürich: Eur. Math. Soc., 2014, pp. 159-178.
    @incollection{Ta_ECM, address = {Zürich},
      author = {Talagrand, Michel},
      booktitle = {European Congress of Mathematics},
      pages = {159--178},
      publisher = {Eur. Math. Soc.},
      title = {Chaining and the geometry of stochastic processes},
      year = {2014},
      doi = {10.4171/120-1/9},
      }
  • [Ta_STOC] M. Talagrand, "Are many small sets explicitly small?," in STOC’10–Proceedings of the 2010 ACM International Symposium on Theory of Computing, New York: ACM, 2010, pp. 13-35.
    @incollection{Ta_STOC, address = {New York},
      author = {Talagrand, Michel},
      booktitle = {STOC'10--Proceedings of the 2010 ACM International Symposium on Theory of Computing},
      pages = {13--35},
      publisher = {ACM},
      title = {Are many small sets explicitly small?},
      year = {2010},
      }

Authors

Witold Bednorz

Institute of Mathematics, University of Warsaw, Warszawa, Poland

Rafał Latała

Institute of Mathematics, University of Warsaw, Warszawa, Poland